October  2016, 21(8): 2631-2648. doi: 10.3934/dcdsb.2016065

Global well-posedness for the two-dimensional equations of nonhomogeneous incompressible liquid crystal flows with nonnegative density

1. 

Institute of Applied Physics and Computational Mathematics, Beijing 100088, China

2. 

School of Mathematical Sciences, Xiamen University, Xiamen 361005, China

Received  January 2013 Revised  May 2016 Published  September 2016

In this paper, we first establish the global well-posedness of strong solutions of the simplified Ericksen-Leslie model for nonhomogeneous incompressible nematic liquid crystal flows in dimensions two, if the initial data satisfies some smallness condition. It is worth pointing out that the initial density is allowed to contain vacuum states and the initial velocity can be arbitrarily large. Next, we present a Serrin's type criterion, depending only on $\nabla d$, for the breakdown of local strong solutions. As a byproduct, the global strong solutions with large initial data are obtained, provided the macroscopic molecular orientation of the liquid crystal materials satisfies a natural geometric angle condition (cf. [19]).
Citation: Shengquan Liu, Jianwen Zhang. Global well-posedness for the two-dimensional equations of nonhomogeneous incompressible liquid crystal flows with nonnegative density. Discrete and Continuous Dynamical Systems - B, 2016, 21 (8) : 2631-2648. doi: 10.3934/dcdsb.2016065
References:
[1]

R. A. Adams, Sobolev Space, Academic Press, New York, 1975.

[2]

H. Brezis and S. Wainger, A note on the limiting cases of Sobolev embedding and convolution inequalities, Comm. Partial Differential Equations, 5 (1980), 773-789. doi: 10.1080/03605308008820154.

[3]

K. Chang, Heat flow and boudnary value problem for harmonic maps, Annales de l'Institut Henri Poincaré (C) Analyse non éarire, 6 (1989), 363-395.

[4]

K. Chang, W. Ding and R. Ye, Finite-time blow-up of the heat flow of harmonic maps from surfaces, J. Differ. Geom., 36 (1992), 507-515.

[5]

Y. Chen and W. Ding, Blow-up and global existence for heat flows of harmonic maps, Invent. Math., 99 (1990), 567-578. doi: 10.1007/BF01234431.

[6]

Y. Chen and M. Struwe, Existence and partial regularity for heat flow for harmonic maps, Math. Z., 201 (1989), 83-103. doi: 10.1007/BF01161997.

[7]

H. J. Choe and H. Kim, Strong solutions of the Navier-Stokes equations for nonhomogeneous incompressible fluids, Comm. Partial Differential Equations, 28 (2003), 1183-1201. doi: 10.1081/PDE-120021191.

[8]

M. M. Dai, J. Qing and M. Schonbek, Regularity of solutions to the liquid crystals systems in $R^2$ and $R^3$, Nonlinearity, 25 (2012), 513-532. doi: 10.1088/0951-7715/25/2/513.

[9]

J. L. Ericksen, Conservation laws for liquid crystals, Trans. Soc. Rheol., 5 (1961), 22-34. doi: 10.1122/1.548883.

[10]

J. L. Ericksen, Hydrostatic theory of liquid crystal, Arch. Rational Mech. Anal., 9 (1962), 371-378.

[11]

G. P. Galdi, An introduction to the Mathematical Theory of Navier-Stokes Equations, Vol. I: Linearized Steady Problems, Springer Verlag, New York, 1994. doi: 10.1007/978-1-4612-5364-8.

[12]

P. G. de Gennes, The Physics of Liquid Crystals, $2^{nd}$ edition, Oxford University Press, Oxford, 1995.

[13]

M. C. Hong, Global existence of solutions of the simplified Ericksen-Leslie system in dimension two, Calc. Var. Partial Differential Equations, 40 (2011), 15-36. doi: 10.1007/s00526-010-0331-5.

[14]

T. Huang and C. Y. Wang, Blow up criterion for nematic liquid crystal flows, Commun. Partial Differntial Equations, 37 (2012), 875-884. doi: 10.1080/03605302.2012.659366.

[15]

X. D. Huang and Y. Wang, Global strong solution with vacuum to the 2D nonhomogeneous incompressible MHD system, J. Differential Equations, 254 (2013), 511-527. doi: 10.1016/j.jde.2012.08.029.

[16]

F. Jiang and Z. Tan, Global weak soutions to the flow of liquid crystals system, Math. Methods Appl. Sci., 32 (2009), 2243-2266. doi: 10.1002/mma.1132.

[17]

O. A. Ladyzhenskaya, The Mathematical Theory of Viscous Incompressible Fluids, $2^{nd}$ edition, Gordon and Breach, New York, 1969.

[18]

O. A. Ladyzhenskaya and T. N. Shilkin, On coercive estimates for solutions of linear systems of hydrodynamic type, J. Math. Sci., 123 (2004), 4580-4596. doi: 10.1023/B:JOTH.0000041476.69749.31.

[19]

Z. Lei, D. Li and X. Y. Zhang, Remarks of global well posedness of liquid crystal flows and heat flows of harmonic maps in two dimensions, Proc. Amer. Math. Soc., 142 (2014), 3801-3810. doi: 10.1090/S0002-9939-2014-12057-0.

[20]

F. M. Leslie, Some contitutive equations for liquid crystals, Arch Ration. Mech. Anal., 28 (1968), 265-283. doi: 10.1007/BF00251810.

[21]

F. M. Leslie, Theory of flow phenomena in liquid crystals, Advances in Liquid Crystals, 4 (1979), 1-81. doi: 10.1016/B978-0-12-025004-2.50008-9.

[22]

X. L. Li and D. H. Wang, Global solution to the incompressible flow of liquid crystals, J. Differential Equations, 252 (2012), 745-767. doi: 10.1016/j.jde.2011.08.045.

[23]

F. H. Lin, Nonlinear theory of defects in nematic liquid crystals: Phase transition and flow phenomena, Comm. Pure Appl. Math., 42 (1989), 789-814. doi: 10.1002/cpa.3160420605.

[24]

F. H. Lin, J. Y. Lin and C. Y. Wang, Liquid crystal flow in two dimensions, Arch. Rational Mech. Anal., 197 (2010), 297-336. doi: 10.1007/s00205-009-0278-x.

[25]

F. H. Lin and C. Liu, Nonparabolic dissipative systems modeling the flow of liquid crystals, Comm. Pure Appl. Math., 48 (1995), 501-537. doi: 10.1002/cpa.3160480503.

[26]

F. H. Lin and C. Liu, Partial regularity of the nonlinear dissipative system modeling the flow of liquid crystals, Discrete Contin. Dyn. Syst., 2 (1996), 1-22.

[27]

P. L. Lions, Mathematical Topics in Fluid Dynamics, Vol. 1, Incompressible Models, Oxford Science Publication, Oxford, 1996.

[28]

X. Liu and Z. Zhang, Existence of the flow of liquid crystal system, Chinese Ann. Math., 30 (2009), 1-20.

[29]

H. Kozono, T. Ogawa and Y. Taniuchi, The critical Sobolev inequalities in Besov spaces and regularity criterion to some semi-linear evolution equations, Math. Z., 242 (2002), 251-278. doi: 10.1007/s002090100332.

[30]

A. Majda, Compressible Fluid Flow and Systems of Conservation Laws in Several Space Variables, Springer-Verlag, New York, 1984. doi: 10.1007/978-1-4612-1116-7.

[31]

T. Ozawa, On critical cases of Sobolev's inequalities, J. Funct. Anal., 127 (1995), 259-269. doi: 10.1006/jfan.1995.1012.

[32]

M. Struwe, On the evolution of harmonic maps of Riemannian surfaces, Comment. Math. Helv., 60 (1985), 558-581. doi: 10.1007/BF02567432.

[33]

M. Wang and W. D. Wang, Global existence of weak solution for the 2-D Ericksen-Leslie system, Cal. Var. Partial Differ. Equ., 51 (2014), 915-962. doi: 10.1007/s00526-013-0700-y.

[34]

W. Wang, P. W. Zhang and Z. F. Zhang, Well-Posedness of the Ericksen-Leslie System, Arch. Rational Mech. Anal., 210 (2013), 837-855. doi: 10.1007/s00205-013-0659-z.

[35]

C. Y. Wang, Well-posedeness for the heat flow of harmonic maps and the liquid crystal flow with rough initial data, Arch. Rational Mech. Anal., 200 (2011), 1-19. doi: 10.1007/s00205-010-0343-5.

[36]

H. Y. Wen and S. J. Ding, Solutions of incompressible hydrodynamic flow of liquid crystals, Nonlinear Anal. RWA, 12 (2011), 1510-1531. doi: 10.1016/j.nonrwa.2010.10.010.

[37]

X. Xu and Z. F. Zhang, Global regularity and uniqueness of weak solution for the 2-D liquid crystal flows, J. Differential Equations, 252 (2012), 1169-1181. doi: 10.1016/j.jde.2011.08.028.

show all references

References:
[1]

R. A. Adams, Sobolev Space, Academic Press, New York, 1975.

[2]

H. Brezis and S. Wainger, A note on the limiting cases of Sobolev embedding and convolution inequalities, Comm. Partial Differential Equations, 5 (1980), 773-789. doi: 10.1080/03605308008820154.

[3]

K. Chang, Heat flow and boudnary value problem for harmonic maps, Annales de l'Institut Henri Poincaré (C) Analyse non éarire, 6 (1989), 363-395.

[4]

K. Chang, W. Ding and R. Ye, Finite-time blow-up of the heat flow of harmonic maps from surfaces, J. Differ. Geom., 36 (1992), 507-515.

[5]

Y. Chen and W. Ding, Blow-up and global existence for heat flows of harmonic maps, Invent. Math., 99 (1990), 567-578. doi: 10.1007/BF01234431.

[6]

Y. Chen and M. Struwe, Existence and partial regularity for heat flow for harmonic maps, Math. Z., 201 (1989), 83-103. doi: 10.1007/BF01161997.

[7]

H. J. Choe and H. Kim, Strong solutions of the Navier-Stokes equations for nonhomogeneous incompressible fluids, Comm. Partial Differential Equations, 28 (2003), 1183-1201. doi: 10.1081/PDE-120021191.

[8]

M. M. Dai, J. Qing and M. Schonbek, Regularity of solutions to the liquid crystals systems in $R^2$ and $R^3$, Nonlinearity, 25 (2012), 513-532. doi: 10.1088/0951-7715/25/2/513.

[9]

J. L. Ericksen, Conservation laws for liquid crystals, Trans. Soc. Rheol., 5 (1961), 22-34. doi: 10.1122/1.548883.

[10]

J. L. Ericksen, Hydrostatic theory of liquid crystal, Arch. Rational Mech. Anal., 9 (1962), 371-378.

[11]

G. P. Galdi, An introduction to the Mathematical Theory of Navier-Stokes Equations, Vol. I: Linearized Steady Problems, Springer Verlag, New York, 1994. doi: 10.1007/978-1-4612-5364-8.

[12]

P. G. de Gennes, The Physics of Liquid Crystals, $2^{nd}$ edition, Oxford University Press, Oxford, 1995.

[13]

M. C. Hong, Global existence of solutions of the simplified Ericksen-Leslie system in dimension two, Calc. Var. Partial Differential Equations, 40 (2011), 15-36. doi: 10.1007/s00526-010-0331-5.

[14]

T. Huang and C. Y. Wang, Blow up criterion for nematic liquid crystal flows, Commun. Partial Differntial Equations, 37 (2012), 875-884. doi: 10.1080/03605302.2012.659366.

[15]

X. D. Huang and Y. Wang, Global strong solution with vacuum to the 2D nonhomogeneous incompressible MHD system, J. Differential Equations, 254 (2013), 511-527. doi: 10.1016/j.jde.2012.08.029.

[16]

F. Jiang and Z. Tan, Global weak soutions to the flow of liquid crystals system, Math. Methods Appl. Sci., 32 (2009), 2243-2266. doi: 10.1002/mma.1132.

[17]

O. A. Ladyzhenskaya, The Mathematical Theory of Viscous Incompressible Fluids, $2^{nd}$ edition, Gordon and Breach, New York, 1969.

[18]

O. A. Ladyzhenskaya and T. N. Shilkin, On coercive estimates for solutions of linear systems of hydrodynamic type, J. Math. Sci., 123 (2004), 4580-4596. doi: 10.1023/B:JOTH.0000041476.69749.31.

[19]

Z. Lei, D. Li and X. Y. Zhang, Remarks of global well posedness of liquid crystal flows and heat flows of harmonic maps in two dimensions, Proc. Amer. Math. Soc., 142 (2014), 3801-3810. doi: 10.1090/S0002-9939-2014-12057-0.

[20]

F. M. Leslie, Some contitutive equations for liquid crystals, Arch Ration. Mech. Anal., 28 (1968), 265-283. doi: 10.1007/BF00251810.

[21]

F. M. Leslie, Theory of flow phenomena in liquid crystals, Advances in Liquid Crystals, 4 (1979), 1-81. doi: 10.1016/B978-0-12-025004-2.50008-9.

[22]

X. L. Li and D. H. Wang, Global solution to the incompressible flow of liquid crystals, J. Differential Equations, 252 (2012), 745-767. doi: 10.1016/j.jde.2011.08.045.

[23]

F. H. Lin, Nonlinear theory of defects in nematic liquid crystals: Phase transition and flow phenomena, Comm. Pure Appl. Math., 42 (1989), 789-814. doi: 10.1002/cpa.3160420605.

[24]

F. H. Lin, J. Y. Lin and C. Y. Wang, Liquid crystal flow in two dimensions, Arch. Rational Mech. Anal., 197 (2010), 297-336. doi: 10.1007/s00205-009-0278-x.

[25]

F. H. Lin and C. Liu, Nonparabolic dissipative systems modeling the flow of liquid crystals, Comm. Pure Appl. Math., 48 (1995), 501-537. doi: 10.1002/cpa.3160480503.

[26]

F. H. Lin and C. Liu, Partial regularity of the nonlinear dissipative system modeling the flow of liquid crystals, Discrete Contin. Dyn. Syst., 2 (1996), 1-22.

[27]

P. L. Lions, Mathematical Topics in Fluid Dynamics, Vol. 1, Incompressible Models, Oxford Science Publication, Oxford, 1996.

[28]

X. Liu and Z. Zhang, Existence of the flow of liquid crystal system, Chinese Ann. Math., 30 (2009), 1-20.

[29]

H. Kozono, T. Ogawa and Y. Taniuchi, The critical Sobolev inequalities in Besov spaces and regularity criterion to some semi-linear evolution equations, Math. Z., 242 (2002), 251-278. doi: 10.1007/s002090100332.

[30]

A. Majda, Compressible Fluid Flow and Systems of Conservation Laws in Several Space Variables, Springer-Verlag, New York, 1984. doi: 10.1007/978-1-4612-1116-7.

[31]

T. Ozawa, On critical cases of Sobolev's inequalities, J. Funct. Anal., 127 (1995), 259-269. doi: 10.1006/jfan.1995.1012.

[32]

M. Struwe, On the evolution of harmonic maps of Riemannian surfaces, Comment. Math. Helv., 60 (1985), 558-581. doi: 10.1007/BF02567432.

[33]

M. Wang and W. D. Wang, Global existence of weak solution for the 2-D Ericksen-Leslie system, Cal. Var. Partial Differ. Equ., 51 (2014), 915-962. doi: 10.1007/s00526-013-0700-y.

[34]

W. Wang, P. W. Zhang and Z. F. Zhang, Well-Posedness of the Ericksen-Leslie System, Arch. Rational Mech. Anal., 210 (2013), 837-855. doi: 10.1007/s00205-013-0659-z.

[35]

C. Y. Wang, Well-posedeness for the heat flow of harmonic maps and the liquid crystal flow with rough initial data, Arch. Rational Mech. Anal., 200 (2011), 1-19. doi: 10.1007/s00205-010-0343-5.

[36]

H. Y. Wen and S. J. Ding, Solutions of incompressible hydrodynamic flow of liquid crystals, Nonlinear Anal. RWA, 12 (2011), 1510-1531. doi: 10.1016/j.nonrwa.2010.10.010.

[37]

X. Xu and Z. F. Zhang, Global regularity and uniqueness of weak solution for the 2-D liquid crystal flows, J. Differential Equations, 252 (2012), 1169-1181. doi: 10.1016/j.jde.2011.08.028.

[1]

Xiaoli Li. Global strong solution for the incompressible flow of liquid crystals with vacuum in dimension two. Discrete and Continuous Dynamical Systems, 2017, 37 (9) : 4907-4922. doi: 10.3934/dcds.2017211

[2]

Yongfu Wang. Global strong solution to the two dimensional nonhomogeneous incompressible heat conducting Navier-Stokes flows with vacuum. Discrete and Continuous Dynamical Systems - B, 2020, 25 (11) : 4317-4333. doi: 10.3934/dcdsb.2020099

[3]

Yingshan Chen, Mei Zhang. A new blowup criterion for strong solutions to a viscous liquid-gas two-phase flow model with vacuum in three dimensions. Kinetic and Related Models, 2016, 9 (3) : 429-441. doi: 10.3934/krm.2016001

[4]

Sili Liu, Xinhua Zhao, Yingshan Chen. A new blowup criterion for strong solutions of the compressible nematic liquid crystal flow. Discrete and Continuous Dynamical Systems - B, 2020, 25 (11) : 4515-4533. doi: 10.3934/dcdsb.2020110

[5]

Yang Liu, Xin Zhong. On the Cauchy problem of 3D nonhomogeneous incompressible nematic liquid crystal flows with vacuum. Communications on Pure and Applied Analysis, 2020, 19 (11) : 5219-5238. doi: 10.3934/cpaa.2020234

[6]

Xin Zhong. A blow-up criterion of strong solutions to two-dimensional nonhomogeneous micropolar fluid equations with vacuum. Discrete and Continuous Dynamical Systems - B, 2020, 25 (12) : 4603-4615. doi: 10.3934/dcdsb.2020115

[7]

Yuming Chu, Yihang Hao, Xiangao Liu. Global weak solutions to a general liquid crystals system. Discrete and Continuous Dynamical Systems, 2013, 33 (7) : 2681-2710. doi: 10.3934/dcds.2013.33.2681

[8]

Xin Zhong. Global strong solution to the nonhomogeneous micropolar fluid equations with large initial data and vacuum. Discrete and Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021296

[9]

Hong Chen, Xin Zhong. Local well-posedness to the 2D Cauchy problem of non-isothermal nonhomogeneous nematic liquid crystal flows with vacuum at infinity. Communications on Pure and Applied Analysis, , () : -. doi: 10.3934/cpaa.2022093

[10]

Huajun Gong, Jinkai Li. Global existence of strong solutions to incompressible MHD. Communications on Pure and Applied Analysis, 2014, 13 (4) : 1553-1561. doi: 10.3934/cpaa.2014.13.1553

[11]

Huajun Gong, Jinkai Li. Global existence of strong solutions to incompressible MHD. Communications on Pure and Applied Analysis, 2014, 13 (3) : 1337-1345. doi: 10.3934/cpaa.2014.13.1337

[12]

Shanshan Guo, Zhong Tan. Energy dissipation for weak solutions of incompressible liquid crystal flows. Kinetic and Related Models, 2015, 8 (4) : 691-706. doi: 10.3934/krm.2015.8.691

[13]

Chun Liu. Dynamic theory for incompressible Smectic-A liquid crystals: Existence and regularity. Discrete and Continuous Dynamical Systems, 2000, 6 (3) : 591-608. doi: 10.3934/dcds.2000.6.591

[14]

Xian-Gao Liu, Jianzhong Min, Kui Wang, Xiaotao Zhang. Serrin's regularity results for the incompressible liquid crystals system. Discrete and Continuous Dynamical Systems, 2016, 36 (10) : 5579-5594. doi: 10.3934/dcds.2016045

[15]

Baoquan Yuan. Note on the blowup criterion of smooth solution to the incompressible viscoelastic flow. Discrete and Continuous Dynamical Systems, 2013, 33 (5) : 2211-2219. doi: 10.3934/dcds.2013.33.2211

[16]

Boling Guo, Yongqian Han, Guoli Zhou. Random attractor for the 2D stochastic nematic liquid crystals flows. Communications on Pure and Applied Analysis, 2019, 18 (5) : 2349-2376. doi: 10.3934/cpaa.2019106

[17]

Yang Liu, Sining Zheng, Huapeng Li, Shengquan Liu. Strong solutions to Cauchy problem of 2D compressible nematic liquid crystal flows. Discrete and Continuous Dynamical Systems, 2017, 37 (7) : 3921-3938. doi: 10.3934/dcds.2017165

[18]

Jishan Fan, Shuxiang Huang, Fucai Li. Global strong solutions to the planar compressible magnetohydrodynamic equations with large initial data and vacuum. Kinetic and Related Models, 2017, 10 (4) : 1035-1053. doi: 10.3934/krm.2017041

[19]

Xiaofeng Hou, Limei Zhu. Serrin-type blowup criterion for full compressible Navier-Stokes-Maxwell system with vacuum. Communications on Pure and Applied Analysis, 2016, 15 (1) : 161-183. doi: 10.3934/cpaa.2016.15.161

[20]

Fei Jiang, Song Jiang, Weiwei Wang. Nonlinear Rayleigh-Taylor instability for nonhomogeneous incompressible viscous magnetohydrodynamic flows. Discrete and Continuous Dynamical Systems - S, 2016, 9 (6) : 1853-1898. doi: 10.3934/dcdss.2016076

2020 Impact Factor: 1.327

Metrics

  • PDF downloads (159)
  • HTML views (0)
  • Cited by (5)

Other articles
by authors

[Back to Top]